Arizona, 2012

Winter Weather in Arizona, February 28, 2012

February 28, 2012 · NWS PSR · 1 event in 1 county or zone

A cold and wet Pacific low pressure system brought scattered rain and snow showers to southern Gila county beginning shortly after midnight on February 28th. During the early morning hours the snow level lowered to below 4000 feet creating slick and hazardous road conditions across southern Gila county, including the Globe and Miami areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A cold and wet Pacific low pressure system brought scattered rain and snow showers to southern Gila county beginning shortly after midnight on February 28th. During the early morning hours the snow level lowered to below 4000 feet creating slick and hazardous road conditions across southern Gila county, including the Globe and Miami areas. The slick roads led to car accidents, no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 27, 10:10 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 27, 10:10 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1010 PM MST MON FEB 27 2012

.SYNOPSIS...
A PASSING COLD FRONT WILL CONTINUE TO BRING GUSTY WINDS AND AREAS OF
BLOWING DUST TO THE AREA THIS EVENING...AS WELL AS A CHANCE OF RAIN
ACROSS MUCH OF ARIZONA...ESPECIALLY THE HIGHER TERRAIN. SNOW LEVEL
WILL LOWER FROM ABOVE 5500 FEET TO NEAR 4000 FEET TOWARD MORNING
OVER  SOUTHERN GILA COUNTY BUT PRECIPITATION WILL TAPER OFF EARLY IN
THE DAY TUESDAY. FOLLOWING THIS WEATHER SYSTEM...HIGH PRESSURE WILL
RETURN TO THE AREA TUESDAY AFTERNOON AND REMAIN IN PLACE THROUGH THE
REMAINDER OF THE WEEK INTO THE WEEKEND.

&&

.DISCUSSION...
SURFACE OBS INDICATE THE COLD FRONT IS NEAR THE LOWER COLORADO RIVER
VALLEY THIS EVENING. RADAR ECHOES HAVE BEEN EXPANDING OVER SOUTHERN
GILA COUNTY AND SOUTHWESTERN ARIZONA WITH A COUPLE OF ISOLATED CG
LIGHTNING STRIKES OVER SOUTHERN GILA COUNTY. LATEST NAM AND GFS
CONTINUE TO SHOW BEST PRECIP CHANCES AND AMOUNTS OVER SOUTH-CENTRAL
ARIZONA...MAINLY THE HIGHER TERRAIN...OCCURRING BETWEEN 06-12Z. IN
LIGHT OF LATEST SATELLITE AND RADAR TRENDS...MAY NEED TO EXPAND THE
AREA OF PRECIP CHANCES WESTWARD A LITTLE BIT FOR THE OVERNIGHT
HOURS. CURRENT QPF MAY NEED SOME TWEAKING BUT OVERALL LOOK GOOD
DEPICTING MODEST AMOUNTS...LESS THAN ONE TENTH OVER THE LOWER
ELEVATIONS OF SOUTH-CENTRAL ARIZONA. WIND SPEEDS HAVE BEEN MORE IN
THE BREEZY CATEGORY THAN TRULY WINDY OVER THE PHOENIX AREA...BUT
HAVE BEEN STRONGER ELSEWHERE THOUGH ONLY ISOLATED GUSTS AT OR ABOVE
40 MPH. WITH THE FRONT YET TO PASS OVER A GOOD DEAL OF OUR FORECAST
AREA ...WILL HOLD ON TO THE WIND ADVISORY. LIKEWISE WILL HOLD ON TO
BLOWING DUST ADVISORY SINCE INTERMITTENT SUDDEN UPSWINGS IN WIND
STRENGTH ARE OFTEN ACCOMPANIED BY BLOWING DUST BUT ARE QUITE
DIFFICULT TO PINPOINT IN ADVANCE. MUCH LESS WIND AND MUCH COOLER
TEMPS ARE STILL ON TRACK FOR TOMORROW.

PREVIOUS DISCUSSION...
LOW PRESSURE CONTINUES TO APPROACH THE AREA THIS AFTERNOON. NOT MUCH
PRECIP AS OF 21Z ACROSS THE FORECAST AREA...THE USUAL RAIN SHADOW
AREA ACROSS SOUTHEASTERN CALIFORNIA REMAINS DRY BUT SOME CLOUD COVER
AND LIGHT RAIN SHOWERS HAVE DEVELOPED ACROSS SOUTHERN GILA COUNTY.
OBVIOUS STORY AT THE MOMENT IS THE GUSTY WINDS AND BLOWING DUST
AFFECTING MOST OF THE LOWER DESERTS.

WINDIEST CONDITIONS WILL REMAIN IN PLACE THROUGH LATE EVENING AS THE
LOW MOVES ONSHORE. TYPICALLY THE WINDS WOULD DIE DOWN QUICKLY AFTER
SUNSET...AND THIS COULD VERY WELL BE THE CASE ACROSS SOUTHEAST
CALIFORNIA...BUT WINDS ELSEWHERE WILL STAY ELEVATED WELL PAST
SUNSET. THUS THE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 06Z. ALSO
GIVEN THE HIGH VOLUME OF BLOWING DUST REPORTS...THE BLOWING DUST
ADVISORY WILL ALSO REMAIN IN EFFECT UNTIL 06Z. MOST OF THE REPORTS
RECEIVED THUS FAR HAVE BEEN OF VSBYS AROUND 3-5 MILES BUT THE
NORMALLY DUSTIER AREAS HAVE SEEN VSBYS DROP BELOW A QUARTER OF A
MILE FOR A BRIEF TIME. CAN\T RULE OUT ANOTHER ROUND OF SUB-QUARTER
MILE VSBYS LATER TONIGHT.

PRECIP WILL GRADUALLY INCREASE THIS EVENING AND OVERNIGHT AS BETTER
DYNAMICS AND STRONGER ISENTROPIC FORCING MOVE ONSHORE. A PLUME OF
HALF INCH PRECIPITABLE WATER VALUES WILL MOVE THROUGH THE AREA
COINCIDENT WITH THE PASSAGE OF THE TROUGH THIS EVENING AND
OVERNIGHT. SHOULD SEE AREAL COVERAGE INCREASE ESPECIALLY IN THE
TOPOGRAPHICALLY FORCED AREAS NORTH AND EAST OF PHOENIX AND THUS POPS
WERE INCREASED A BIT IN THESE AREAS. HOW MUCH PRECIP PHOENIX SEES IS
QUESTIONABLE AT BEST. ONLY EXPECTING A FEW HUNDREDTHS OF AN INCH
ACROSS THE PHOENIX METRO...AND MOST OF THAT SHOULD BE IN THE NORTH
VALLEY AND PERHAPS THE FAR EAST VALLEY. IN SHORT...NOT EXPECTING
MUCH PRECIP IN THE METRO BY ANY STRETCH.  HOWEVER TO THE EAST IN
SOUTHERN GILA COUNTY...ANYWHERE FROM A TENTH TO A QUARTER OF AN INCH
COULD OCCUR BY TUESDAY MORNING. THIS ALONG WITH SNOW LEVELS
DECREASING TO AROUND 4000FT BY TUESDAY MORNING COULD RESULT IN 1-2
INCH ACCUMS IN THE HIGHEST ELEVATIONS OF THE COUNTY. THIS IS BELOW
ADVISORY/WINTER STORM CRITERIA AND I WILL HOLD OFF ON ISSUING EITHER
OF THESE PRODUCTS...BUT I WILL ISSUE AN SPS DISCUSSING THE
POSSIBILITY OF ACCUMULATING SNOW IN THE HIGHEST LOCATIONS EAST OF
GLOBE. IF THE SNOW LEVEL LOWERS CONVECTIVELY /WHICH IS POSSIBLE IF
WE END UP GETTING ISOLATED THUNDER/...GLOBE AND OTHER LOWER
ELEVATION COMMUNITIES COULD SEE A LIGHT COATING OF SNOW BY DAYBREAK
TUESDAY.

A FEW LINGERING MORNING RAIN/SNOW SHOWERS ARE POSSIBLE IN THE
EASTERN FORECAST AREA TOMORROW...BUT THIS SHOULD CLEAR OUT RAPIDLY
BY EARLY AFTERNOON. AS THE FORECAST IS RELATIVELY QUIET FROM TUESDAY
AFTERNOON ONWARD...VERY FEW CHANGES WERE MADE TO THE GRIDS FROM THAT
POINT ONWARD. TEMPS WILL BE CHILLY ON TUESDAY...ONLY IN THE LOWER
60S ACROSS THE DESERTS...BUT WILL STEADILY INCREASE BACK TO NORMAL
BY THE END OF THE WEEK.

WEDNESDAY THROUGH SUNDAY...
DRY NORTHWEST FLOW ALOFT WITH A WARMING TREND IS EXPECTED...WITH
AFTERNOON DESERT TEMPS BREAKING THE 80 DEGREE MARK ON SUNDAY.

&&

.AVIATION...
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH CENTRAL ARIZONA INCLUDING
KPHX...KIWA...KBLH AND KIPL...

COLD FRONT WAS LOCATED NEAR THE LOWER COLORADO RIVER VALLEY AT 05Z.
STRONG SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVERNIGHT WITH
SURFACE WINDS GUSTING 25-30KTS THROUGH ABOUT 09Z BEFORE WEAKENING
QUICKLY AS THE FRONT MOVES INTO EASTERN ARIZONA BY 12Z. AREAS OF
CIGS OF 10-12 KFT MSL WILL EXPAND OVER SOUTH-CENTRAL ARIZONA BEFORE
DECLINING FROM WEST TO EAST AFTER 09Z. LOCAL CIGS OF 6-8 KFT MSL
WITH ISOLATED LIGHT SHOWERS CAN BE EXPECTED OVER THE PHOENIX AREA
BTWN 08Z-13Z...MORE WIDESPREAD OVER HIGHER TERRAIN WITH HIGHER
MOUNTAINS OBSCURED. A STRAY THUNDERSTORM IS ALSO POSSIBLE THROUGH
ABOUT 12Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
HIGH PRESSURE AND DRY WEATHER WILL SETTLE INTO THE REGION FOR THE
MIDDLE OF THE WEEK. SLIGHTLY COOLER THAN NORMAL TEMPERATURES FOR
WEDNESDAY AND THURSDAY WILL WARM TO NEAR NORMAL FOR THE END OF THE

&&

.CLIMATE...
THIS MONTH HAS SO FAR BEEN ONE OF THE DRIEST FEBRUARYS ON RECORD. AS
OF FEBRUARY 26TH...NO PRECIPITATION HAD BEEN RECORDED AT PHOENIX SKY
HARBOR AIRPORT. THERE IS A CHANCE OF PRECIPITATION WITH THE STORM
SYSTEM TODAY. IF SKY HARBOR REMAINS DRY THROUGH THIS
EVENT...FEBRUARY 2012 WILL LIKELY GO INTO THE RECORD BOOKS TIED AS
THE DRIEST FEBRUARY EVER. 1912...1967...1984... 2002...AND 2006 ALSO
RECORDED ZERO PRECIPITATION.

THIS WOULD ALSO BE THE SECOND CONSECUTIVE MONTH WITH NO MEASURABLE
PRECIPITATION AT SKY HARBOR AIRPORT. THERE HAVE ONLY BEEN 4 OTHER
YEARS WHERE JANUARY AND FEBRUARY HAVE BEEN THAT DRY...1912 AND 2006
WITH A TOTAL OF ZERO...AND 1924 AND 1972 WITH A TRACE OF
PRECIPITATION.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...BLOWING DUST ADVISORY UNTIL 11 PM MST THIS EVENING
     AZZ020>023-025>028.

     WIND ADVISORY UNTIL 11 PM MST THIS EVENING AZZ020>028.

CA...BLOWING DUST ADVISORY UNTIL 10 PM PST THIS EVENING CAZ031>033.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING CAZ030>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ/LEINS
AVIATION...AJ
FIRE WEATHER...KUHLMAN
CLIMATE...LEINS/MCLANE/HIRSCH
Hazardous weather outlook, Feb 27, 3:00 PM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST MON FEB 27 2012

CAZ030-281400-
JOSHUA TREE NATIONAL PARK-
200 PM PST MON FEB 27 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020>022-025>027-CAZ031>033-281400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
300 PM MST MON FEB 27 2012 /200 PM PST MON FEB 27 2012/

...BLOWING DUST ADVISORY IN EFFECT UNTIL 11 PM MST /10 PM PST/ THIS
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 11 PM MST /10 PM PST/ THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLOWING DUST ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ023-028-281400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
300 PM MST MON FEB 27 2012

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...
...BLOWING DUST ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

    BLOWING DUST ADVISORY.
    WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-281400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
300 PM MST MON FEB 27 2012

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SCATTERED LIGHT SNOWFALL IS POSSIBLE LATE TONIGHT. THE SNOW LEVEL
WILL FALL TO NEAR 4000 FEET BY TUESDAY MORNING. A LIGHT DUSTING OF
SNOW IS POSSIBLE MAKING ROADWAYS SLICK AND HAZARDOUS...WITH 1 TO 2
INCHES POSSIBLE ABOVE 5500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Gila/Tonto Nf Foothills

When
February 28, 12:50 AM MST to 11:00 AM MST
Where
Southern Gila/Tonto Nf Foothills forecast zone
Reported by
Law Enforcement

A cold and wet Pacific low pressure system brought rain and snow showers to southern Gila county, beginning shortly after midnight. Snow levels lowered to below 4000 feet by early morning and slick roads developed in the area around Globe and Miami. Heavy snow was not reported, but the amounts were sufficient to cause hazardous driving conditions. According to law enforcement personnel, at around 5 am a car accident occurred on Highway 77 south of Globe, due to the slick road conditions. Snow amounts at the time were less than one inch. No injuries were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359677.